Calculating effective diffusivities in the limit of vanishing molecular diffusion

G.a. Pavliotis, A.m. Stuart, Konstantinos Zygalakis

Research output: Contribution to journalArticlepeer-review

Abstract

In this paper we study the problem of the numerical calculation (by Monte Carlo methods) of the effective diffusivity for a particle moving in a periodic divergent-free velocity field, in the limit of vanishing molecular diffusion. In this limit traditional numerical methods typically fail, since they do not represent accurately the geometry of the underlying deterministic dynamics. We propose a stochastic splitting method that takes into account the volume-preserving property of the equations of motion in the absence of noise, and when inertial effects can be neglected. An extension of the method is then proposed for the cases where the noise has a non-trivial time-correlation structure and when inertial effects cannot be neglected. The method of modified equations is used to explain failings of Euler-based methods. The new stochastic geometric integrators are shown to outperform standard Euler-based integrators. Various asymptotic limits of physical interest are investigated by means of numerical experiments, using the new integrators.
Original languageEnglish
Pages (from-to)1030-1055
JournalJournal of Computational Physics
Volume228
Issue number4
Early online date22 Oct 2008
DOIs
Publication statusPublished - 1 Mar 2009

Fingerprint

Dive into the research topics of 'Calculating effective diffusivities in the limit of vanishing molecular diffusion'. Together they form a unique fingerprint.

Cite this